Minimisers of a fractional seminorm and nonlocal minimal surfaces

Claudia Bucur, Serena Dipierro, Luca Lombardini, Enrico Valdinoci

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)
18 Downloads (Pure)

Abstract

The recent literature has intensively studied two classes of nonlocal variational problems, namely the ones related to the minimisation of energy functionals that act on functions in suitable Sobolev-Gagliardo spaces, and the ones related to the minimisation of fractional perimeters that act on measurable sets of the Euclidean space. In this article, we relate these two types of variational problems. Specifically, we investigate the connection between the nonlocal minimal surfaces and the minimisers of the W s;1-seminorm. In particular, we show that a function is a minimiser for the fractional seminorm if and only if its level sets are minimisers for the fractional perimeter, and that the characteristic function of a nonlocal minimal surface is a minimiser for the fractional seminorm; we also provide an existence result for minimisers of the fractional seminorm, an explicit non-uniqueness example for nonlocal minimal surfaces, and a Yin-Yang result describing the full and void patterns of nonlocal minimal surfaces

Original languageEnglish
Pages (from-to)465-504
Number of pages40
JournalInterfaces and Free Boundaries
Volume22
Issue number4
DOIs
Publication statusPublished - Dec 2020

Fingerprint

Dive into the research topics of 'Minimisers of a fractional seminorm and nonlocal minimal surfaces'. Together they form a unique fingerprint.

Cite this